Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 423, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 27, 2003, 11:03 AM CST for Autauga County, Lowndes County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 27, 2003, 11:03 AM CST (17:03 UTC)
- Expired
- Nov 27, 2003, 11:30 AM CST
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Autauga County, AL, Lowndes County, AL
The radar
The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 271703
SVRBHM
ALC001-085-271730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 AM CST THU NOV 27 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUTAUGA COUNTY IN ALABAMA
LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 1130 AM CST
* AT 1059 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BENTON...MOVING EAST AT 40 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
AUTAUGAVILLE...INDEPENDENCE...LOWNDESBORO...MARBURY...POSEYS
CROSSROADS...PRATTVILLE AND WHITE HALL.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3254 8689 3236 8680 3221 8689 3219 8648
3242 8652 3244 8643 3256 8644 3271 8644
3270 8657
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 4:25 AM CST, 6 hours 38 minutes earlier.
Area forecast discussion, Nov 27, 4:25 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 AM CST THU NOV 27 2003 .SYNOPSIS...IT WILL BE A WET THANKSGIVING THE NEXT SYSTEM IS ON OUR DOOR STEP. THE RADAR IS SHOWING IT IS WET WEST OF INTERSTATE 65. THIS SYSTEM WILL MOVE THROUGH TONIGHT AND STRONG COLD ADVECTION WILL TAKE OVER ON FRIDAY. && .SHORT TERM...(TODAY THROUGH SATURDAY) HEAVY RAINFALL WILL BE A POTENTIAL TODAY. THE BEST INSTABILITY IS SOUTH. HAVE A MENTION OF THUNDER IN ALL ZONES. DON/T EXPECT MUCH IN THE WAY OF STRONG STORMS BUT THE BEST POTENTIAL WILL BE SOUTH. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS. ONCE THIS SYSTEM MOVES OUT IT WILL GET COLD ONCE AGAIN TOMORROW NIGHT AND SATURDAY NIGHT. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) LOOKS LIKE A DRY PERIOD. DID MAKE A FEW TWEAKS TO THE TEMPERATURES AS IT MAY BE A BIT COOLER THAN ORIGINALLY THOUGHT. && .PRELIMINARY NUMBERS... BIRMINGHAM 66 46 51 27 51 / 99 99 20 00 MONTGOMERY 69 50 53 28 53 / 80 99 30 00 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 80
Hazardous weather outlook, Nov 27, 7:30 AM CST, 3 hours 33 minutes before
ALZ011>015-017>050-271530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CST THU NOV 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... ...A TORNADO WATCH IS IN EFFECT FOR SOUTHWESTERN CENTRAL ALABAMA THROUGH 1100 AM... A LOW PRESSURE AND ASSOCIATED FRONTAL SYSTEM WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE FORECAST AREA TODAY. SOME OF THESE THUNDERSTORMS COULD REACH STRONG TO SEVERE THRESHOLDS...ESPECIALLY ACROSS SOUTHWESTERN CENTRAL ALABAMA. A TORNADO WATCH IS IN EFFECT FOR SOUTHWESTERN CENTRAL ALABAMA TODAY THROUGH 1100 AM. THIS INCLUDES THE FOLLOWING COUNTIES...SUMTER...GREENE...HALE...BIBB... PERRY...MARENGO...AND DALLAS. AFTER 1100 AM...SOME STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHERN LOCATIONS. HEAVY RAINFALL WILL OCCUR ACROSS MANY LOCATIONS...BUT AMOUNTS ARE EXPECTED TO REMAIN BELOW FLASH FLOOD GUIDANCE VALUES. RAINFALL WILL TAPER OF FROM WEST TO EAST OVERNIGHT AS THE LOW PRESSURE AND ASSOCIATED FRONTAL SYSTEM MOVES TO THE EAST. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED TODAY ACROSS SOUTHWESTERN CENTRAL ALABAMA. BE ALERT FOR ADDITIONAL STATEMENTS AND WARNINGS CONCERNING THIS DEVELOPING WEATHER SITUATION.
In the hours before
Special weather statement, Nov 27, 5:24 AM CST, 5 hours 39 minutes before
ALZ030>033-039-271215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 524 AM CST THU NOV 27 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO...PERRY...SUMTER... HALE AND GREENE COUNTIES UNTIL 615 AM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 524 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES WEST OF DEMOPOLIS...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORKLAND... DEMOPOLIS...GALLION...FAUNSDALE...UNIONTOWN...NEWBERN AND GREENSBORO THROUGH 615 AM CST. LAT...LON 3258 8805 3240 8798 3229 8748 3281 8750
Special weather statement, Nov 27, 6:43 AM CST, 4 hours 20 minutes before
ALZ035-041-271315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 AM CST THU NOV 27 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR AUTAUGA AND CHILTON COUNTIES
UNTIL 715 AM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 643 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MAPLESVILLE...MOVING NORTHEAST AT 50 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...
JONES...BILLINGSLEY...THORSBY...JEMISON...CLANTON...VERBENA AND
MARBURY THROUGH 715 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3277 8702 3255 8690 3261 8642 3279 8643
3306 8658 3307 8687 3282 8688Special weather statement, Nov 27, 7:26 AM CST, 3 hours 37 minutes before
ALZ036-271400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 AM CST THU NOV 27 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA COUNTY UNTIL 800 AM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 723 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHWEST OF ROCKFORD...MOVING EAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
ROCKFORD...KELLYTON AND GOODWATER THROUGH 800 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3289 8649 3277 8638 3278 8642 3276 8626
3276 8601 3310 8600 3311 8630 3311 8650Special weather statement, Nov 27, 8:55 AM CST, 2 hours 8 minutes before
ALZ030>034-039-271530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 855 AM CST THU NOV 27 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 977... BIBB...GREENE...HALE...PERRY...SUMTER... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 977 WHICH IS IN EFFECT UNTIL 1100 AM... DALLAS...MARENGO...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 9:42 AM CST | Tornado Warning | BMX | Dallas, Marengo, Perry | 48 min |
| Nov 27, 10:26 AM CST | Tornado Warning | BMX | Dallas | 34 min |
| Nov 27, 11:19 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.